Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety Support Group.

@tambra

20 years on this drug. I have quit cold turkey and oh my lord. This is hell, the feelings I would get if I just missed a dose. Wow. This IS HELL . I just want to die it hurts so bad. Everything is firing inside my head. Oh why did I ever allow this to happen.

Jump to this post

@tambra I'm a Volunteer Mentor and not a medical professional, but I recommend that you go back to taking your last pill. You can cause additional problems for yourself by trying to go cold turkey off medications. You need to get a schedule for withdrawal from your doctor or from your pharmacist. This very important to do. I also recommend that you read through the other comments posted here to find out what others have done to ease their withdrawal. If you continue to have the problems you described, go to an ER or Urgent Care for assistance.

Please let us know what you are doing, and if you are willing let us know more information about your medication, i.e., how much you have been taking, and why you want to get off it.

Gailb
Volunteer Mentor

REPLY

Hi, I have been on Effexor for over 20 years along with Buspirone and Lamictal. I have recently weaned off of Buspirone completely. My Doctor is now weaning me off of Effector. I was on 150 mg once a day and she reduced it to 75 mg. It has been 2 weeks and I have had no symptoms of withdrawal at all so far. I am nervous about what's to come when the drug is reduced more. I am so glad that I've found this site and can connect with others who are also weaning from Effexor.

REPLY
@tambra

20 years on this drug. I have quit cold turkey and oh my lord. This is hell, the feelings I would get if I just missed a dose. Wow. This IS HELL . I just want to die it hurts so bad. Everything is firing inside my head. Oh why did I ever allow this to happen.

Jump to this post

Welcome to Connect, @tambra.
I echo Mentor @gailb's message; if you scroll through posts in this discussion, you will read about the benefits of gradually weaning off Effexor, rather than stopping all at once. I'm confident that @arachel @lilmac44 @cwaudio @lukekee and others in this group will join in and share their insights as well.

REPLY

Welcome @poisonivy.
I'm so glad you've joined Connect, and shared great insights about weaning off Effexor. From personal experience, I can tell you that there are practically no significant side effects when you gradually wean off, under your doctor's supervision.
We look forward to getting to know you; may I ask what led to taking these medications?

REPLY
@tambra

20 years on this drug. I have quit cold turkey and oh my lord. This is hell, the feelings I would get if I just missed a dose. Wow. This IS HELL . I just want to die it hurts so bad. Everything is firing inside my head. Oh why did I ever allow this to happen.

Jump to this post

I totally agree about the weaning. I only took Effexor for around 3 month @ 75 mg.

When I knew it wasn’t going to help me I wanted to just stop but the side effects made me change my mind and I started weaning myself.

I can’t imagine just stopping cold turkey after 20 years on it. That sounds dangerous.

You definitely need to talk to your doctor but regardless of what he/she says you will feel much better if you go off it gradually.

I know it’s frustrating to have to take the time to wean off it but it will be to your benefit to do so and may prevent you from going to hospital from your withdrawal symptoms.

Good luck and remember there are many other people going through what you are on this forum that will do their best to help you.

REPLY
@kanaazpereira

Welcome @poisonivy.
I'm so glad you've joined Connect, and shared great insights about weaning off Effexor. From personal experience, I can tell you that there are practically no significant side effects when you gradually wean off, under your doctor's supervision.
We look forward to getting to know you; may I ask what led to taking these medications?

Jump to this post

Thank you! I was diagnosed with Bi-Polar 2. I was put on many types of medication but Effector was the first. I've had 12 ECT treatments which is another topic altogether. Two years ago I started treatment with a new Psychiatrist and we both agree I have probably been misdiagnosed.
I now have chronic kidney disease and the medications are hard on the kidneys. That is why I am weaning off.

REPLY

Thanks, @poisonivy. We also have an incredible Kidney & Bladder group on Connect, https://connect.mayoclinic.org/group/kidney-conditions/ where many members have shared their experiences about coping and living with chronic kidney disease (CKD). Feel free to view the discussions and join in any of the conversations that interest you.

REPLY
@tambra

20 years on this drug. I have quit cold turkey and oh my lord. This is hell, the feelings I would get if I just missed a dose. Wow. This IS HELL . I just want to die it hurts so bad. Everything is firing inside my head. Oh why did I ever allow this to happen.

Jump to this post

Tambra, stop what you are doing and get professional advice. My psych tried weaning me off of Effexor after 14 years of taking it (divorce after 31 years of marriage and 5 years later my son took his life when he returned home from his third tour to Iraq.) The trick to weaning off of Effexor is to take it long and slooooooooow. My dr. tried to get me off of it in one month by decreasing the dosage by 1/4 each week. HORRIBLE MISTAKE! In my opinion, it should take 6-8 MONTHS to get off of this poisonous drug. I made the mistake of starting the process last October (the holidays are hell for me….what was I thinking??) and had no idea what to expect. On New Years Eve day I overdosed on Xanax and ended up in the hospital for 7 days (psych ward….NEVER go there). I was having such horrible gastric problems throwing up and diarreha (sp??) and I was having panic attack so badly I thought I was having a heart attack. I took the Xanax to try to sleep and lost track of how many I had taken. I sweated the most putrid smelling sweat I have ever smelled (gross, I know). What it was is all of the POISON escaping from my body and what didn't pass through my gastro system came out through my pours. I lost 27 lbs in a MONTH. Even though I complained to my dr. about what happened, she said, "You're going to have to stick it out or go back on it." WTH? As she decreased the Effexor she slowly moved me on to Lexapro. My intent is to get off of ALL medications, PERIOD. If you read up on Effexor, you will find a myriad of other physical problems it causes. What really woke me up and made me decide to get off of it is that during an annual exam my PCP found "considerable amounts" of blood in my urine. CONSIDERABLE. That scared the bejeebers out of me and that's when I started researching what a poisonous drug Effexor is. No matter how long term you take it. After my son passed away I think I laid in bed for five years. I retired, had very little family support and gained 45 lbs. I was a mess and so was everything else in my life. And the sad part is, I didn't even care. I still struggle with chronic fatigue which I am working with an endocrinologist to see what's going on there but I continue to have gastric problems that doctors can't seem to find the cause of. And I'm scared to death that taking this medication has caused life-long physical problems for me. Another HUGE side effect of Effexor is high bp. I know I was overweight but my bp hovered around 200/90 even taking bp medication. No matter what I did, the weight wouldn't come off. Like I said above, I lost 27 lbs in 2 months. SCARY. What I have learned from this experience is that I'm going the natural route of physical ailments from here on out and am limiting even taking a Tylenol for a headache! Big pharma doesn't make meds to heal us….they make meds to keep us sick and thus keep the $$$ rolling in. My best advice is to research Effexor (it took the FDA 14 years to approve it….what does THAT tell you?) and truly take some time to get off of it. I wouldn't ever recommend going cold turkey or even doing it in a month or two. It takes your body a long, long, long time to get it out of its system and the longer it takes, the lesser the withdrawal. I am now almost 6 months out from beginning the detox and I pray to God that my health continues to improve. I am 60 years old, retired and want to find some kind of peace and happiness on this earth before I leave….

REPLY
@tambra

20 years on this drug. I have quit cold turkey and oh my lord. This is hell, the feelings I would get if I just missed a dose. Wow. This IS HELL . I just want to die it hurts so bad. Everything is firing inside my head. Oh why did I ever allow this to happen.

Jump to this post

You may not know it but you are truly a hero and are so much stronger than you realise! You have been through hell but somehow you have found the strength to hang in there and I think your post will inspire others who are going through a bad time. Stay strong!
Best Wishes
Ainsleigh

REPLY
@tambra

20 years on this drug. I have quit cold turkey and oh my lord. This is hell, the feelings I would get if I just missed a dose. Wow. This IS HELL . I just want to die it hurts so bad. Everything is firing inside my head. Oh why did I ever allow this to happen.

Jump to this post

@sadiesmom what an ordeal you have gone through. I hope that you continue to get better and off of these miserable drugs.
JK

REPLY
Please sign in or register to post a reply.